Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 39, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Jun 3, 2000, 5:41 PM MDT for Butte County, South Dakota. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 3, 2000, 5:41 PM MDT (23:41 UTC)
- Expired
- Jun 3, 2000, 6:40 PM MDT
- In force
- 59 min
- Issued by
- NWS Rapid City, SD
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Butte County, SD
The radar
The Rapid City radar (KUDX), 115 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 3, 6:08 PM MDT | Hail 0.75 | Castle Rock, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 3, 4:45 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 11.7 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 153 J/kg
- Mixed-layer CIN
- -649 J/kg
- Mixed-layer LCL
- 1943 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
115
WUUS53 KUNR 032342
SVRRAP
SDC019-040040-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
541 PM MDT SAT JUN 3 2000
THE NATIONAL WEATHER SERVICE IN RAPID CITY SD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN BUTTE COUNTY IN NORTHWESTERN SOUTH DAKOTA
* UNTIL 640 PM MDT
* AT 537 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 21 MILES NORTHWEST OF HOOVER...OR ABOUT 24
MILES SOUTH OF BUFFALO...MOVING SOUTHEAST AT 35 MPH.
* SOME LOCATIONS AFFECTED
CASTLE ROCK AND HOOVER AROUND 610 PM MDT
LARGE HAIL AND DAMAGING WIND GUSTS ARE LIKELY WITH THIS STORM. SEEK A
STURDY SHELTER AND AVOID WINDOWS UNTIL THE STORM PASSES.
LAT...LON 4525 10355 4521 10382 4472 10324 4501 10295
4513 10297
BUNKERSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 1:45 PM MDT, 3 hours 56 minutes earlier.
Area forecast discussion, Jun 3, 1:45 PM MDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 145 PM MDT SAT JUN 3 2000 MODELS ARE SIMILAR THROUGH MONDAY. AFTER TOMORROW...THINGS JUST GET WARMER AND DRIER. CURRENTLY THE SURFACE LOW IS SITTING OVER THE PINE RIDGE AREA. WARM FRONT IS STRETCHED OUT ACROSS SOUTHERN NEBRASKA WITH A TROF EXTENDING NORTHWESTWARD INTO MT BETWEEN KMLS/KBHK. A COLD FRONT ALSO STRETCHES TO THE WEST THROUGH WYOMING. SATELLITE IS SHOWING CU STARTING TO POP...AND WE HAVE SEEN SEVERAL TCU SOUTH OF THE OFFICE...BUT THEY KEEP GETTING BLOWN OVER AND SHEARED OUT. GOES SOUNDER PRODUCTS ARE SHOWING THAT THINGS ARE VERY UNSTABLE OVER WESTERN SD...BUT THERE IS STILL A GOOD CAP OVER THE AREA. SPECIAL SOUNDING THIS AFTERNOON IDICATED 700 J/KG OF CAPE WITH -435 J/KG OF CIN. THEREFORE...WE'RE STILL WAITING FOR MORE HEATING BEFORE THINGS TO START FIRING UP IN THIS AREA. BUT...WITH STORMS ALREADY GOING IN MONTANA IT SHOULD BE A BUSY EVENING FOR OUR CWA ONCE WE LOSE THE CAP. ON MONDAY NIGHT...A SURFACE LOW INTENSIFIES OFF THE LEE OF THE MT ROCKIES AND SETS UP A WARM FRONT/TROF OVER THE WY/SD BORDER. WITH A SHORTWAVE APPROACHING FROM THE WEST AND SOME UPPER LEVEL DIVERGENCE...THERE COULD BE A FEW THUNDERSTORMS IN THE MISSING PERIOD. WILL THEREFORE ADD MONDAY NIGHT TO THE NORTHERN HALF OF THE ZONES. IN THE EXTENDED...SUMMER IS COMING. 700 TEMPS ON THE MRF ARE 10 TO 15 DEGREES MONDAY AFTERNOON...12 TO 15 DEGREES TUESDAY AND WEDNESDAY AFTERNOON. 850 TEMPS GO INTO THE UPPER 20S AND LOWER TO MID 30S BY TUESDAY AND WEDNESDAY. THE NOGAPS HAS A SIMILAR PATTERN...BUT NOT QUITE AS WARM AS THE MRF. THEREFORE I WILL GO WITH WARMER TEMPS BUT NOT QUITE JUMP AT WHAT THE MRF GUIDANCE NUMBERS ARE SHOWING. WHILE THERE WILL BE SEVERAL SURFACE FEATURES (FRONTS/TROFS) MOVING THROUGH THE REGION...1000-500 MB RH IS LESS THAN 40 PERCENT EACH DAY AND WITH UPPER AIR TEMPERATURES BEING SO WARM...WE SHOULD REMAIN CAPPED. .UNR...NONE. FRANSEN
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 4:55 PM MDT | Severe Thunderstorm Warning | UNR | Harding | 45 min |
| Jun 3, 5:34 PM MDT | Severe Thunderstorm Warning | UNR | Perkins | 61 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.